Is Benadryl Safe To Take With Antibiotics?

The pharmacist discusses whether or not it is safe to take Benadryl if you are also taking antibiotics.

Question

Is it safe to take Benadryl with antibiotics?

Asked by Sven On Jul 03, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jul 03, 2018

Benadryl (diphenhydramine) is safe to take with most antibiotics and can help to relieve symptoms of infection such as:

  • Sneezing
  • Runny nose
  • Clogged sinuses
  • Watery eyes
  • Insomnia


It is important to note that you should ideally take your antibiotic alone for a dose or two before combining it when Benadryl, as Benadryl can mask the symptoms of an allergic reaction (since it is an antihistamine).


Safety Of Benadryl With Antibiotics

Benadryl is safe to take with most commonly prescribed antibiotics, which include:

  • Amoxicillin
  • Penicillin
  • Ciprofloxacin
  • Levofloxacin
  • Cephalexin
  • Sulfamethoxazole/trimethoprim
  • Azithromyin
  • Cefadroxil
  • Erythromycin
  • Clarithromycin
  • Tetracycline
  • Doxycycline


There are only a few antibiotics to take precaution with when it comes to Benadryl, and those include injectable minocycline and anything from the aminoglycoside family:


Minocycline: Injectable minocycline contains magnesium sulfate heptahydrate, which has central nervous system depressant effects. Additive central-depressant effects can occur following concurrent administration with Benadryl and Injectable minocycline. Caution should be exercised when using these agents concurrently.


Aminoglycosides: Benadryl may mask the symptoms of ototoxicity, a sign of overdose with these antibiotics. Symptoms include, dizziness, tinnitus, or vertigo. Benadryl can relieve these symptoms. Since it is important to be aware that ototoxic symptoms are happening, Benadryl should be avoided or used with caution with aminoglycosides. 

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

About Benadryl (Diphenhydramine)

Benadryl (diphenhydramine) is a first generation, sedating antihistamine (H1-blocker) of the ethanolamine class. It is available in oral, topical, and parenteral product forms. Benadryl is well known to cause significant sedation in most individuals and is commonly used in night-time sleep aids. Benadryl also has potent "drying" effects in most patients, which is why is causes dry mouth, dry eyes and constipation. The onset of action of Benadryl is around 15-30 minutes after taking by mouth, with peak effects occurring 1 to 3 hours later. The duration of action is around 4 to 6 hours, with this being prolonged in the elderly and in those with liver disease.

Recent Questions